Connecticut, 2021

Damaging Wind in Connecticut, April 21, 2021

April 21, 2021 · NWS OKX · 1 event in 1 county or zone

A complex frontal boundary and a rigorous shortwave triggered convective showers and embedded thunderstorms across Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A complex frontal boundary and a rigorous shortwave triggered convective showers and embedded thunderstorms across Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 21, 1:06 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 21, 1:06 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
206 PM EDT Wed Apr 21 2021

.SYNOPSIS...
A strong cold front will move across the area this afternoon
into early this evening. A frontal wave along the front will
rapidly deepen, while passing to the west today, heading up into
the Canadian Maritimes tonight into Thursday. At the same time,
high pressure will build to the south and west of the area
Thursday into Friday, passing offshore on Saturday. Low pressure
approaches from the southwest Saturday night, passing just to
the south on Sunday. High pressure then builds back into the
area for the start of the new work week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A severe thunderstorm watch is in effect for the entire region
until 6PM this evening. Main threat is for damaging winds. The
strong cold front will make for fast moving showers and
thunderstorms, so any heavy rain will be very brief in duration.
Therefore, no flooding is expected.

This is a low CAPE high shear environment. The low attached to
the cold front will be deepening through the afternoon as it
moves through New England. Bulk shear 0-6 km around 50 kt and
surface CAPE of about 300-600 J/kg will be enough to give these
thunderstorms the threat to produce damaging winds. The main
mode for cells will be a squall line. Winds ahead of the line
with the strengthening southerly synoptic flow ahead of the cold
front are gusting up to 25 to 30 mph, especially along the
coast.

Mesoscale models generally indicate that by around 4PM the main
squall line of showers and thunderstorms will be across
Southwest Connecticut and Western Long Island and just exiting
the forecast region east of New London Connecticut and Eastern
Long Island around 6PM.

Temperatures ahead of the line of thunderstorms will generally
stay in the 60 to 70 degree range. The clouds and showers and
thunderstorms will limit the temperatures.

Following the cold front, strong cold advection with a sharp
shift of winds to the NW and deep cyclonic flow will allow for
good mixing and gusty west winds (up to 35 mph).

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Any lingering showers will pass to the east early this evening.
Clearing skies and gusty west winds will prevail. This combined
with an unseasonably cold night across the region will give a
winter-like feel. Overnight lows across the interior will drop
to around 30, with the lower to mid 30s elsewhere. The freeze
watch for Western Passaic, Orange, Putnam, Fairfield, and
northern Middlesex have been upgraded to a freeze warning.
Ironically, today is considered the start date for the growing
season across this area.

Gusty winds continue on Thursday as the low pressure
strengthens while moving over the Canadian Maritimes. High
pressure also builds to our south and west, creating a strong
pressure gradient over the region. W-NW wind gusts 25 to 35 mph
are likely, and could reach 40 mph near the coast. Highs on
Thursday will be well below normal in the upper 40s inland to
the lower 50s near the coast. Winds weaken some Thursday night,
but should still remain gusty enough to preclude frost again.
Lows will be in the middle to upper 30s for most locations.

High pressure will build to the south and west through Friday
and then off the Mid Atlantic coast Saturday. Temperatures will
moderate back to near normal levels.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure to the south moves farther offshore on Saturday as an
amplifying trough and associated surface low over the Mississippi
Valley begin to approach the region. While clouds will increase, the
daylight hours are expected to remain dry.

Precipitation rapidly overspreads the area Saturday night as the low
approaches and then passes over or just south of the region during
the day on Sunday. Rain then gradually tapers off from southwest to
northeast Sunday afternoon. As the low moves off to the northeast,
gusty northwest flow is expected Sunday night into Monday as high
pressure begins to build in from the west. Dry conditions are
expected Monday and Tuesday as the high becomes more
established.

After above normal temperatures on Saturday, highs on Sunday and
Monday are expected to remain near to slightly below normal as the
low impacts the area. Above normal temperatures will then return on
Tuesday with plenty of sunshine.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
A strong cold front will move across the region this afternoon.
High pressure then builds toward the area tonight into
Thursday.

A line of scattered showers and thunderstorms have developed
and are expected to cross the area between 18Z-22Z, with MVFR
ceilings and IFR visibilities possible in any thunderstorms.
Conditions then quickly improve back to VFR this evening.

South to southwest winds will gust to 20 to 25 kt as the front
crosses the area this afternoon, winds will quickly shift to the
NW and increase in speed, with gusts 30-35 kt possible through
tonight behind the front. Gusts to over 40 kt are possible in
any thunderstorms this afternoon. Winds will remain gusty
through Thursday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments are possible this afternoon for timing of
showers/thunderstorms.

.OUTLOOK FOR 12Z THURSDAY THROUGH MONDAY....
.Thursday...VFR. WNW gusts 25-35kt.
.Friday...VFR. WNW gusts 20-25kt.
.Saturday...VFR.
.Saturday night-Sunday...MVFR/IFR in rain.
.Monday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
S flow increases ahead of a strong cold front this afternoon,
with SCA conditions on the ocean waters and on all waters. The
cold front moves across much of the waters by evening, clearing
the easternmost waters of the forecast region early this
evening. Gale Warning remains in effect on the ocean for
frequent gusts over 34 knots tonight into Thursday. The SCA on
the non ocean waters continues Wednesday night and will continue
into Thursday.

Lingering SCA conditions likely on Friday in a gradually
diminishing west flow, especially on the ocean.

Sub-SCA conditions are expected on Saturday before both winds and
seas increase Saturday night into Sunday as low pressure crosses the
waters. Gusts to 25 kt are possible on all waters, especially Sunday
afternoon into Sunday night as flow turns to the northwest behind
the departing low. Seas on the ocean will increase to 5 ft Sunday
morning, then to 6-8 ft late Sunday into Sunday night.

&&

.FIRE WEATHER...
Both Thursday and Friday may pose an elevated risk of wildfire
spread due to low RH and gusty west winds. Rainfall amounts
today will be on the order of 0.25 to 0.50 inches. This will
likely factor into how quickly fine fuels can dry out. So, the
greater risk may come on Friday. Land managers will be contacted
today to discuss forecast fuel moisture during this time

&&

.HYDROLOGY...
Rainfall through early this evening will have amounts ranging
from around a quarter to half an inch. No hydrologic impacts
are expected through the week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Warning from 2 AM to 9 AM EDT Thursday for CTZ005-006.
NY...Freeze Warning from 2 AM to 9 AM EDT Thursday for NYZ067-068.
NJ...Freeze Warning from 2 AM to 9 AM EDT Thursday for NJZ002.
MARINE...Small Craft Advisory until 6 PM EDT Thursday for ANZ331-332-
     335-338-340-345.
     Small Craft Advisory until 6 PM EDT this evening for ANZ350-
     353-355.
     Gale Warning from 6 PM this evening to 6 PM EDT Thursday for
     ANZ350-353-355.

&&

SYNOPSIS...DW
NEAR TERM...JM
SHORT TERM...DW
LONG TERM...FEB
AVIATION...Fig
MARINE...FEB/DW
FIRE WEATHER...
HYDROLOGY...FEB/DW
Hazardous weather outlook, Apr 21, 11:35 AM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1235 PM EDT Wed Apr 21 2021

CTZ007>012-NJZ004-006-103>108-NYZ069>075-078>081-176>179-221645-
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1235 PM EDT Wed Apr 21 2021

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-006-NJZ002-NYZ067-068-221645-
Northern Fairfield-Northern New Haven-Western Passaic-Orange-Putnam-
1235 PM EDT Wed Apr 21 2021

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-221645-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
1235 PM EDT Wed Apr 21 2021

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-221645-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1235 PM EDT Wed Apr 21 2021

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Apr 21, 9:58 AM EST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service New York NY
1058 AM EDT Wed Apr 21 2021

NYZ078-176>179-211545-
Northern Queens-Northwest Suffolk-Southern Queens-Northern
Nassau-Southern Nassau-
1058 AM EDT Wed Apr 21 2021

...A STRONG THUNDERSTORM WILL AFFECT QUEENS...WEST CENTRAL SUFFOLK
AND NASSAU COUNTIES...

At 1058 AM EDT, a strong thunderstorm was located over Woodbury, or
over Syosset, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Cold Spring Harbor around 1105 AM EDT.
  Huntington Station and Huntington around 1110 AM EDT.
  Commack and Northport around 1115 AM EDT.
  Smithtown around 1125 AM EDT.
  Stony Brook around 1135 AM EDT.

LAT...LON 4075 7379 4095 7346 4094 7342 4097 7340
      4094 7334 4095 7329 4092 7322 4093 7317
      4098 7317 4091 7307 4080 7329 4080 7333
      4078 7341 4078 7344 4073 7344 4063 7365
TIME...MOT...LOC 1458Z 228DEG 27KT 4080 7348
Special weather statement, Apr 21, 11:52 AM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service New York NY
1252 PM EDT Wed Apr 21 2021

NYZ078>081-211715-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northeast
Suffolk-
1252 PM EDT Wed Apr 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SUFFOLK
COUNTY...

At 1252 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rocky Point to 6 miles southeast of
Davis Park. Movement was northeast at 60 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Riverhead, Shirley, Southold, Manorville, Wading River, Center
Moriches, Mattituck, Southampton, Westhampton, Sag Harbor,
Bridgehampton, Plum Island, Gardiners Island, Mastic and Rocky Point.

LAT...LON 4099 7293 4100 7264 4115 7236 4120 7220
      4119 7215 4122 7212 4121 7209 4110 7229
      4105 7225 4105 7219 4108 7216 4104 7212
      4110 7216 4114 7213 4114 7212 4112 7209
      4096 7208 4096 7209 4083 7246 4070 7294
TIME...MOT...LOC 1652Z 226DEG 51KT 4103 7293 4060 7295
Special weather statement, Apr 21, 11:59 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service New York NY
1259 PM EDT Wed Apr 21 2021

CTZ008-012-211745-
Southern New London-Northern New London-
1259 PM EDT Wed Apr 21 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN NEW LONDON COUNTY...

At 1259 PM EDT, radar indicated strong thunderstorms were located
along a broken line extending from Ledyard Center to near Waterford.
Movement was northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Norwich, New London, Groton, Mystic, Waterford, East Lyme, Ledyard,
Griswold, Preston, Lisbon, Voluntown, Gales Ferry, Ledyard Center,
Montville and North Stonington.

LAT...LON 4142 7180 4142 7182 4141 7184 4135 7183
      4132 7184 4132 7186 4133 7189 4129 7200
      4130 7216 4127 7220 4127 7226 4128 7226
      4155 7208 4164 7184 4164 7179
TIME...MOT...LOC 1659Z 239DEG 19KT 4146 7204 4129 7216
Special weather statement, Apr 21, 12:23 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New York NY
123 PM EDT Wed Apr 21 2021

NJZ002-004-103>105-NYZ067>070-211830-
Western Bergen-Western Passaic-Western Essex-Eastern Bergen-Eastern
Passaic-Putnam-Rockland-Northern Westchester-Orange-
123 PM EDT Wed Apr 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PASSAIC...NORTHERN
BERGEN...NORTHWESTERN ESSEX...NORTHERN WESTCHESTER...ORANGE...WESTERN
PUTNAM AND ROCKLAND COUNTIES...

At 123 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Highview to near Frenchtown. Movement was
northeast at 65 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Wayne, New City, Newburgh, Middletown, West Milford, Ridgewood,
Peekskill, Monsey, Nanuet, Ramsey, Ringwood, Haverstraw, Pompton
Lakes, Suffern and Monroe.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northeastern New Jersey...and southeastern New York.

LAT...LON 4158 7413 4161 7413 4158 7405 4159 7395
      4144 7398 4149 7393 4151 7371 4104 7394
      4083 7433 4090 7433 4091 7427 4100 7430
      4102 7443 4105 7445 4104 7450 4109 7450
      4120 7437 4132 7462 4150 7453 4163 7426
TIME...MOT...LOC 1723Z 231DEG 55KT 4157 7447 4053 7499
Special weather statement, Apr 21, 1:05 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service New York NY
205 PM EDT Wed Apr 21 2021

CTZ005-009-NYZ068-070>075-176>179-211930-
Northern Fairfield-Southern Fairfield-Northern Nassau-Kings
(Brooklyn)-Putnam-Northern Queens-Southern Queens-Southern
Westchester-Bronx-New York (Manhattan)-Northern Westchester-Richmond
(Staten Is.)-Southern Nassau-
205 PM EDT Wed Apr 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD...
WESTCHESTER...QUEENS...PUTNAM...RICHMOND...BRONX...KINGS...NEW YORK
(MANHATTAN) AND NASSAU COUNTIES...

At 205 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Marlboro to near Middlesex. Movement was
east at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Jamaica, Yonkers, Bridgeport, Stamford, Flatbush, Norwalk, Danbury,
New Rochelle, Flushing, White Plains, Mott Haven, Milford, Levittown,
East Tremont and Freeport.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4064 7420 4067 7403 4098 7390 4144 7398
      4153 7353 4167 7352 4166 7349 4150 7344
      4143 7322 4130 7306 4119 7312 4115 7309
      4112 7330 4090 7374 4088 7374 4090 7348
      4060 7341 4053 7394 4060 7404 4051 7425
TIME...MOT...LOC 1805Z 255DEG 41KT 4159 7396 4063 7449
Local storm report, Apr 21, 1:50 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
250 PM EDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 SE MIDTOWN MANHATTAN  40.75N 73.94W
04/21/2021  M0.75 INCH       QUEENS             NY   TRAINED SPOTTER

&&

DSR

The radar

The Brookhaven radar (KOKX), 64 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
April 21, 2:13 PM EST
Where
Fairfield County, 1.25 mi WSW of Georgetown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
41.240, -73.450

Tree limbs reported down, with the power out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948946.